Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Dear Dr. I recently started a dexamphetamine (called Attentin here in Germany, similar to Dexedrine in the US) therapy for my quite recently diagnosed ADD (at the moment 2,5 mg per day..which is a very low dose). Besides the fact that I in general very much benefit from it while it lasts, however when it starts to wear off the rebound effect is making me far too edgy and nervous (including heart palpations etc., especially also after I wake up in the morning and smoke my first cigarette) I am now looking for an additional med which might help me to make the rebound effect more smooth and might also help me to stay calm and less anxious in general as well as taking out any cardiovascular and sleep inhibiting side effects. So let's say something for the evening or late afternoon to come down a little bit without becoming a "zombie". I sometimes took some benzos here and there when I was too nervous or couldn't sleep...how ever I know that taking them is probably not the right solution especially not long term. I also have Tianeptine at home but I don't know if it's the right thing when taking amphetamines because of possible interactions...so I didn't take it yet. I would appreciate your suggestion on which medication might be the right one for this purpose (besides the regular do more sports and relaxation techniques etc.) and your opinion on taking Tianeptine together with amphetamines. In an ideal world those meds should be available in Europe. Many Thanks in advance Best Regards
Hello ! Thank you for your question, I’m Dr. Vikas (M.D Psychiatry) and I’ll try to help you today.
Attentin (Atomoxetine) is used for treating attention deficit hyperactivity disorder (ADHD) but it is totally different medicine when compared with Dexamphetamine (Dexedrine). Can you please check your medicine again and let me know what exactly it is.
Thanks for your reply. Please accept my apology for the delay in replying back. I have gone through the website and it is indeed Dexamphetamine.
You have already mentioned that you are on a comparatively low dose so increasing the dose further by your doctor should help both in controlling the A.D.H.D symptoms as well as depressive symptoms because this medicine can also help in lifting mood. Immediate release Dextroamphetamine has 3-6 hours of clinical action while sustained-release dextroamphetamine has up to 8 hours of clinical action. So if you are taking immediate release preparation, you can also ask your doctor to shift you on sustained released preparation.
Heart palpitations, nervousness, dizziness, tremor are some of the notable side effects of this medicine and they usually subside within 2-4 weeks. Sustained release preparation can help in controlling these side effects also.
Now regarding Tianeptine, if you didn't find it useful earlier, I don' think it is going to be of much use this time also in combination with Amphetamine.
Although you have already tried SSRI antidepressants but in my view, you can again discuss with your doctor about trying a low dose of Escitalopram 5 mg with Dextroamphetamine. Escitalopram can control depression and anxiety symptoms very effectively and being an activating antidepressant will not cause sedation during the day time.
would like to know your views on my suggestion.
Many thanks for your reply and also sorry for my delayed answer.
Unfortunately there is no sustained release amphetamine available in Germany. I have also tried Escitalopram quite a while ago (without taking amphetamines at that time) and it was definitely not for me because I didn't feel well taking it due to many reasons related to the side effects.
The heart palpitations I sometimes get from taking Attentin are mostly when the amphetamine starts to wear off. So my questions still remains.
What med could you recommend more as a kind of a downer and against anxiety for the time when Attentin starts to wear off which is mainly in the evening?
Are there any known interactions between amphetamines and Tianeptine?
This med shouldn't be either SSRI nor belonging to benzodiazepines and should not have any big interactions with amphetamine
Your feedback is kindly appreciated